Tornadoes · United States · Montana · 2018

EF0 tornado, Wisdom, Montana, August 20, 2018

This EF0 tornado ran 0.8 miles across Beaverhead County on August 20, 2018, touching down at 5:38 PM MDT and reaching 3 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 20, 2018
Touchdown
5:38 PM MDT (23:38 UTC)
Lifted
5:40 PM MDT (23:40 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.2 km)
Path width
3 yards (3 m)
Deaths
0
Injuries
0
County
Beaverhead County
Touchdown point
45.614, -113.431
Lift-off point
45.614, -113.415
Record number
1808201738-01

What the Weather Service recorded

Scattered showers and thunderstorms developed over southwest Montana during the afternoon of August 20th and continued into the evening. This activity occurred within a weakly to moderately-unstable air mass amidst moderate vertical wind shear ahead of a Canadian cold front. A brief tornado formed within an eastward-moving squall line as it traversed the Wisdom area.

Retired geologist observed a tornado on his property about 1-mile ESE of Wisdom. 50-lb. deck table was blown about 10 feet, a small greenhouse was leveled, and portions of fences were damaged. His personal weather station recorded a 78-mph peak gust at 16:38 MST. In addition, he estimated the tornado moved eastward at about 25 mph for about 3/4 mile. Thus, it is estimated that the tornado occurred between 16:38 and 16:40 MST.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
21:53 UTC22:30 UTCSevere Thunderstorm WarningTFX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the tornado touched down at Aug 20, 2:32 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 20, 2:32 PM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
232 PM MDT Mon Aug 20 2018

.SYNOPSIS...

Scattered to numerous showers and thunderstorms are expected
tonight and into the mid morning hours on Tuesday across Central
and Southwest Montana. A few storms across Southwest Montana may
become strong and produce damaging wind gusts. Temperatures will
begin to warm through the remainder of the week.

&&

.DISCUSSION...

Rest of this Afternoon through Wednesday...An elongated,
positive- tilt trough will reside over the Pacific Northwest and
Northern Rockies through Tuesday. At the surface, a cool Canadian
airmass will continue to push southward with scattered to
numerous showers and thunderstorms expected through tonight. A few
thunderstorms could become severe over southwest Montana this
afternoon through this evening with the primary threat being
damaging wind gusts. The upper trough weakens and sinks southward
overnight with shower and thunderstorm activity affecting
primarily southwest Montana tonight and Tuesday. Temperatures are
expected to rebound Tuesday and Wednesday as atmospheric thickness
values increase as the upper trough weakens and cuts off over far
southwest Montana and Idaho. Isolated showers/thunderstorms will
likely linger over the southwest zones into Wednesday due to the
upper low continuing to spin and destabilize the atmosphere.
Meanwhile, surface low pressure develops in Alberta with
increasing southerly winds expected across north central Montana.
mpj

Wednesday night through Monday...Medium range models finally
weaken the upper level cutoff low and eject it eastward with
shortwave ridging expected over the state on Thursday. Expecting
continued warm, mostly dry, and breezy to windy conditions to
prevail Thursday and Friday. This could bring a return to borderline
critical fire weather condition late in the week, a possibility we
will continue to monitor. Models also continue to suggest that a
broad upper level trough will develop over western Canada for the
weekend and into early next week with west to southwest flow aloft
expected over Montana. Main medium-range models appear to be closing
the gap with a fair amount of moisture streaming through a southwest
flow aloft. Have therefore increased PoPs/QPF beginning Sunday.
Britton

&&

.AVIATION...
Updated 1740Z.

Widespread smoke will keep visibility over much of the area in the
high MVFR to low VFR range throughout much of the period. Increased
mid level moisture associated with a Pacific weather system will
continue to generate scattered to numerous showers and thunderstorms
across the forecast area this morning, but slowly diminishing from
the northwest this afternoon. Low pressure aloft moves southward
during the period with showers becoming more widespread in southwest
Montana. VFR conditions expected to prevail but areas of smoke,
showers, and low clouds will generate periods of IFR/MVFR conditions
with mountains obscured through the forecast period. britton

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  72  47  85 /  40   0   0   0
CTB  41  73  46  85 /  10   0   0   0
HLN  46  72  49  84 /  90  20  10  10
BZN  45  67  44  81 /  80  30  10  10
WEY  30  67  30  73 /  50  20  20  30
DLN  44  68  43  77 /  90  30  10  20
HVR  46  76  48  86 /  10   0   0   0
LWT  44  65  44  80 /  90  30  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 20, 3:08 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
308 PM MDT MON AUG 20 2018

MTZ008-202200-
Beaverhead MT-
308 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVERHEAD COUNTY
UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadore, or 37 miles southeast of Salmon, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Beaverhead County.

LAT...LON 4487 11346 4500 11307 4473 11291 4470 11310
      4477 11313 4482 11326 4479 11335 4483 11336
      4484 11342
TIME...MOT...LOC 2108Z 252DEG 16KT 4477 11337

NJL
Special weather statement, Aug 20, 3:39 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
339 PM MDT MON AUG 20 2018

MTZ008-015-202230-
Madison MT-Beaverhead MT-
339 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND SOUTH
CENTRAL BEAVERHEAD COUNTIES UNTIL 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Leadore, or 30 miles southwest of Dillon, moving
east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dillon, Grant, Beaverhead Rock State Park and Clark Canyon.

LAT...LON 4470 11304 4498 11318 4526 11254 4478 11222
TIME...MOT...LOC 2138Z 254DEG 33KT 4485 11299

NJL
Special weather statement, Aug 20, 4:24 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
424 PM MDT MON AUG 20 2018

MTZ008-015-202315-
Madison MT-Beaverhead MT-
424 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Lima, or 21 miles south of Dillon, moving east at 30
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaverhead Rock State Park.

LAT...LON 4480 11265 4506 11291 4532 11229 4480 11193
TIME...MOT...LOC 2223Z 259DEG 25KT 4491 11257

!NJL
Local storm report, Aug 20, 4:48 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     NON-TSTM WND GST 5 NE DILLON             45.26N 112.55W
08/20/2018  M45 MPH          BEAVERHEAD         MT   ASOS

            DILLON AIRPORT.

&&
Special weather statement, Aug 20, 5:10 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT MON AUG 20 2018

MTZ008-015-210000-
Madison MT-Beaverhead MT-
510 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 600 PM MDT...

At 508 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 23 miles south of Virginia City, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cameron.

LAT...LON 4468 11233 4499 11248 4527 11170 4471 11149
TIME...MOT...LOC 2308Z 258DEG 27KT 4496 11206

NJL
Local storm report, Aug 20, 5:21 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     4 NE LIMA               44.69N 112.54W
08/20/2018  M49 MPH          BEAVERHEAD         MT   MESONET

            ANTELOPE RAWS.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Great_falls, MT (KTFX), 12:00Z

11.6 hours before the tornado, 298 km from the path. August 20, 2018.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86899, lifted condensation level 1430 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -31 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86899 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Great_falls, MT (KTFX), 00:00Z

0.4 hours after it, 298 km from the path. August 21, 2018.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83264, lifted condensation level 848 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-08-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -19 square meters per square second, 0 to 6 km bulk shear 30 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83264 J/kg
Surface CAPE
45 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Salmon/Lemhi (Awos) (SMN), 65 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:40 UTC 21 kt1013.9HZ
21:45 UTC 24 kt1013.9HZ
21:50 UTC360° 18 kt1013.9HZ
21:55 UTC 22 kt1013.9HZ
21:56 UTC7150360° 19 kt271013.9HZ
22:00 UTC360° 18 kt1013.9HZ
22:05 UTC10° 19 kt1014.2HZ
22:10 UTC360° 19 kt1014.2HZ
22:15 UTC350° 14 kt1014.2HZ
22:20 UTC350° 12 kt171014.2HZ
22:25 UTC350° 14 kt1014.2HZ
22:30 UTC360° 12 kt1014.2HZ
22:35 UTC10° 11 kt1014.6HZ
22:40 UTC360° 8 kt1014.9HZ
22:45 UTC360° 11 kt1015.2HZ
22:50 UTC330° 11 kt1015.2HZ
22:55 UTC350° 6 kt1015.6RA
22:56 UTC6552360° 7 kt151015.9TSRA
23:00 UTC20° 8 kt1016.3RA
23:05 UTC 15 kt1016.6RA
23:10 UTC20° 17 kt1016.9-RA
23:15 UTC30° 18 kt1016.9RA
23:20 UTC20° 15 kt1017.3-RA
23:25 UTC 19 kt1017.3-RA
23:30 UTC10° 19 kt1017.6-RA
23:32 UTC5951.8360° 13 kt241017.9-RA
23:35 UTC10° 13 kt1017.9-RA
23:45 UTC10° 16 kt1017.6-RA
23:50 UTC360° 11 kt1017.6-RA
23:55 UTC360° 10 kt1017.9-RA
23:56 UTC5951360° 9 kt1017.9-RA
00:00 UTC340° 6 kt1018.3-RA
00:05 UTC30° 8 kt1017.6-RA
00:10 UTC20° 11 kt1017.9-RA
00:15 UTC50° 9 kt1017.9-RA
00:20 UTC40° 13 kt1017.9
00:25 UTC 10 kt1018.3
00:30 UTC70° 11 kt1018.3
00:35 UTC60° 12 kt1018.6
00:40 UTC50° 14 kt1018.6
00:45 UTC30° 12 kt1018.6
00:50 UTC30° 10 kt1019
00:55 UTC20° 9 kt1019
00:56 UTC604920° 9 kt1019
01:00 UTC40° 8 kt1019.3
01:10 UTC250° 3 kt1019.3
01:15 UTC200° 5 kt1019.3
01:20 UTC210° 4 kt1019.3
01:25 UTC170° 3 kt1019
01:30 UTC0° 0 kt1019
01:35 UTC350° 5 kt1019.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Missoula radar (KMSX), 164 km away, was scanning. The volume nearest the touchdown began at 23:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:30 UTCTORNADO1 Ese WisdomBeaverhead, MTTORNADO TOOK OUT A SHED, KNOCKED DOWN 200 FEET OF BUCK AND RAIL FENCING, DESTROYED 150 FEET OF 3-WIRE FENCING WITH A T-POST BENT AT A 30-DEGREE ANGLE, BLEW SOME DEBRIS 0.5 MILE AWAY, AND DESTROYED A 50 POUND CAST IRON AN
23:50 UTCTSTM WND DMG1 Ene WisdomBeaverhead, MTFENCE BLOWN DOWN AND SHED DAMAGED. LOCATION IS ON THE BENCH NEAR STEELE CREEK. TIME OF OCCURRENCE IS ESTIMATED. SECOND HAND REPORT RELAYED FROM NWS MISSOULA BUT CORROBORATED BY BEAVERHEAD COUNTY DISPATCH AND DES.
23:54 UTCTSTM WND GST 52Steele Creek RawsBeaverhead, MTMESONET STATION SLCM8, STEELE CREEK RAWS. TIME OF OCCURRENCE IS APPROXIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are

The other tornadoes of August 20, 2018

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 203:49 PM CDTEF0Clinton, IA0.515
August 205:27 PM CDTEF1Greene, AR2.4120$500,000
August 205:51 PM CDTEF0Greene, AR0.750$50,000
August 206:31 PM CDTEF0Will, IL0.3100
August 208:01 PM CDTEF0Walworth, WI0.7150$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.